0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Hepatotoxicity Related to Citalopram
ENRIQUE LÓPEZ-TORRES, M.D.; M. ISABEL LUCENA, M.D., Ph.D.; JULIA SEOANE, M.D.; CARMEN VERGE, M.D.; RAÚL J. ANDRADE, M.D., Ph.D.
Am J Psychiatry 2004;161:923-a-924. doi:10.1176/appi.ajp.161.5.923-a

To the Editor: Selective serotonin reuptake inhibitors (SSRIs) are currently the mainstay therapy for depression because of their favorable side effect profile and safety in overdose. Only isolated cases of liver injury in association with fluoxetine, paroxetine, sertraline, and fluvoxamine have previously been reported (1). To our knowledge, the following case is the first reported instance of significant liver damage related to the SSRI citalopram.

Mr. A, a 44-year-old man, was given a prescription for 100 mg/day of hydroxycine hydrochloride, 2 mg/day of clonazepam, and 20 mg/day of citalopram for depression. Two years earlier, he did well during 6 months of fluoxetine treatment; the results of prior liver function tests were normal. After 8 weeks of treatment, he was seen by us because of 7 days of asthenia and weight loss. He reported no use of alcohol, any other drugs, or herbal remedies and had received no blood transfusions.

The results of a physical examination were normal. His level of aspartate aminotransferase was 277 IU/liter (normal <30), and his alanine aminotransferase level was 1078 IU/liter (normal <36). His bilirubin and alkaline phosphatase levels were normal, as was his eosinophil count. Serology tests ruled out viral causes. Screening for autoantibodies produced negative results, and the results of an abdominal ultrasonographic examination were normal. Treatment with citalopram was stopped while other treatments were maintained intermittently. Five days after drug withdrawal, Mr. A’s alanine aminotransferase level fell more than 50%, and a complete return to normal was seen within 2 months.

A causal association between citalopram and hepatocellular injury can confidently be established because there was a temporal relationship between the administration of the drug and the onset of hepatic abnormalities, there was a rapid recovery after stopping the drug, and alternative explanations were ruled out. Of interest, citalopram hepatotoxicity was associated in this patient with nonspecific symptoms. In patients who do not develop jaundice, hepatotoxicity may have an unspecific clinical presentation. This could lead clinicians to attribute these clinical manifestations to worsening depression and to a discontinuation of, or a change in, medication, with subsequent improvement in the patient’s condition that may hinder the diagnosis of hepatotoxicity and explain the scarcity of reports, despite its continuous use.

In experimental animals, citalopram was found to induce a fatty liver. A metabolite generated through its first-pass metabolism has been suggested to be responsible for the liver toxicity (2). Taken together, these findings and the absence of hypersensitivity features suggest that a metabolically mediated mechanism is feasible.

Cross-hepatotoxicity has been reported with tricyclic antidepressants (3). Citalopram possesses a chemical structure unrelated to that of other antidepressants, which is consistent with the lack of cross-reactivity observed in this patient.

Carvajal GP, Garcia D, Sanchez SA, Velasco MA, Rueda D, Lucena MI: Hepatotoxicity associated with the new antidepressants. J Clin Psychiatry  2002; 63:135–137
[PubMed]
[CrossRef]
 
Fredricson Overo K, Svendsen O: Hepatotoxicity of citalopram in rats and first-pass metabolism. Arch Toxicol Suppl  1978; 1:177–180
[PubMed]
 
Larrey D, Rueff B, Pessayre D, Danan G, Algard M, Geneve J, Benhamou JP: Cross hepatotoxicity between tricyclic antidepressants. Gut  1986; 27:726–727
[PubMed]
[CrossRef]
 
+

References

Carvajal GP, Garcia D, Sanchez SA, Velasco MA, Rueda D, Lucena MI: Hepatotoxicity associated with the new antidepressants. J Clin Psychiatry  2002; 63:135–137
[PubMed]
[CrossRef]
 
Fredricson Overo K, Svendsen O: Hepatotoxicity of citalopram in rats and first-pass metabolism. Arch Toxicol Suppl  1978; 1:177–180
[PubMed]
 
Larrey D, Rueff B, Pessayre D, Danan G, Algard M, Geneve J, Benhamou JP: Cross hepatotoxicity between tricyclic antidepressants. Gut  1986; 27:726–727
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 12

Related Content
Books
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 7.  >
APA Practice Guidelines > Chapter 6.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles
Liver injury associated with antidepressants. Curr Drug Saf 2013;8(3):207-23.